advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sydney, Nova Scotia, Canada:

Our son is five years old and starting school. He was diagnosed when he was seventeen months. We have been rotating his injection sites between his arms, legs and just recently his buttocks. Sometimes when we give him his shots it is very painful, while other times he doesn't mind at all. I was wondering if I was doing something wrong to cause him pain. There seems to be a small area that doesn't hurt him even though the area that we were told to use is a lot larger. We use a very fine needle at the moment. His dosage is 6 Lente and 1 Regular in the morning, 1/2 unit of Regular at suppertime,and 2-1/2 units of Lente going to bed. The morning injection is the most painful normally but the other injections also hurt sometimes. Is there something we could do to ease his pain?

Also, since he started school his sugars have been very high (high teens to 20's). His sugars range from very low to very high and it seems like we have no control over it. If we up his dose he tends to drop very fast. Now at supper and evening snack he seems to have very good sugars but in the morning and lunch his sugars are right out of control. If we increase his insulin in the night he goes low through the night and wakes up high. Do you have any suggestions to how we may be able to control his sugars better?

Answer:

To deal with the issue of poor control first: it certainly seems that part of the problem must be related to having started school; but I also think you may need to discuss his evening Lente insulin dose with his diabetic team. I would start by trying to graph out over the last three or four weeks the relationship between blood sugar level and 'day of the week' and also to 'time of day'. The easiest way to do this, of course, if you have a meter like a One-Touch Profile, is to download the memory into a computer with the right software. Your doctor's office may be able to do this and you may also be able to do this at home. Failing the easy way out, you might try to reconstruct the histogram directly from your recorded data. What you might then notice perhaps is that blood sugars are better at the weekend or that they settle down after school is finished, etc. At any rate I think that the problem of the high blood sugars in the middle of the day may well be connected to some issue at school, so rather than experiment with the insulin dose I would start by talking to his teacher to see if there are any obvious problems. Does his teacher for instance know about the diabetes and is she understanding about hypoglycemia, does the class know and is your son perhaps embarrassed about getting a blood sugar done or having to eat snacks? Many issues like this can cause stress and in turn high blood sugars; but the way to deal with this is to manage and prevent the stress in the first place, remembering that it is likely to dissipate anyway as he gets used to this new situation.

My first reaction to the information that his blood sugars levels were good in the afternoon and at supper time, but abnormally high first thing in the morning, was that perhaps he was not getting enough evening Lente. This was because his total daily insulin dose was only 10 units/day which seems low for his age where the median weight is 20Kg. However, you say that increasing the dose has lead to low blood sugars at night. I suspect then that he may be getting low blood sugars in the middle of the night even on his present dose, that are sufficient to generate a rebound to give high blood sugars in the morning, the so-called Somogyi effect. To begin with I would do one or two 2 A.M. blood sugars to see if this is the case and then I would ask your son's doctor about giving the evening lente a little earlier with the pre-supper regular. The early effect of the Lente would then be better covered by the bedtime snack and thus mean less rebound. You might also experiment with the size of the bedtime snack. I would not lower the bedtime insulin until you have tried both these manoeuvres.

Finally, you might talk to the doctor about the possibility later on of switching the Regular insulin to lispro insulin [Humalog®] the new substituted insulin which acts more quickly and lasts only four hours. At the moment you are giving such small amounts of regular that it would be impractical to vary the dose; but later on when he needs more regular this might be an additional help with control because you can give the dose right after the meal and adjust the quantity according to the pre-meal blood sugar and his appetite.

On the issue of painful injections,the most probable cause if you are already using BD Ultrafine II syringes with the short needle is that you are injecting intradermally rather than subcutaneously. You should hold the needle vertically to the skin surface when using these syringes. Other possible reasons are overly cold insulin, intramuscular injection, and of course the Lente insulins do sometimes sting a bit. When you get a chance you should review technique with the nurse educator on the diabetic team.

DO'B

Original posting 4 Oct 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.